Michigan, 2025

Hail in Michigan, March 14, 2025

March 14, 2025 · NWS APX · 3 events in 2 counties and zones

A strong low pressure system developed over the Plains, resulting in a warm day (unseasonably warm highs in the 60s) across the area. Enough instability was present, combined with the presence of a warm front, to allow for thunderstorm development in the afternoon and evening hours on the 14th across the eastern UP and Tip of the Mitt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong low pressure system developed over the Plains, resulting in a warm day (unseasonably warm highs in the 60s) across the area. Enough instability was present, combined with the presence of a warm front, to allow for thunderstorm development in the afternoon and evening hours on the 14th across the eastern UP and Tip of the Mitt. Environment favored and produced accumulating hail, generally half inch to three-quarter inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 14, 1:11 PM EST, 4 minutes earlier. Its key messages:

  • Downright warm early Spring weather today and tonight
  • Round of showers arrive later tonight
  • Blustery with a few thunderstorms around Saturday
  • Rain/snow mix returns Sunday
Area forecast discussion, Mar 14, 1:11 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
211 PM EDT Fri Mar 14 2025

.KEY MESSAGES...

- Downright warm early Spring weather today and tonight

- Round of showers arrive later tonight

- Blustery with a few thunderstorms around Saturday

- Rain/snow mix returns Sunday

&&

.UPDATE...
Issued at 1041 AM EDT Fri Mar 14 2025

Bit of high cloudiness out there this mid morning, which we will be
battling through the day. Nevertheless, temperatures are climbing
into the 40s and even near 50 degrees in spots at this time across
northern lower MI. Due to maturing southerly flow and times of
viable incoming solar radiation, we're well on our way to the
60s most locations. Thus, warm conditions expected today.
Showers and embedded thunder likely tonight as precipitation
wing moves in from the southwest. All in all, the current
forecast remains on track.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 352 AM EDT Fri Mar 14 2025

Pattern Synopsis/Forecast:

Quiet night across the northwoods as large area of surface high
pressure rotates off to our east. Light winds and just some
increasing higher level clouds has allowed temperatures to drop
accordingly from yesterday's highs well up into the 40s and
50s...with current readings mostly in the 20s and 30s. Otherwise,
all eyes early this morning directed on sharp shortwave trough
rotating out of the desert Southwest. This system will continue to
race northeast, drumming up quite the surface response (sub 980 mbs
low) across the central Plains by later today, with this low
pivoting into the northwest Great Lakes by later Saturday. This path
places our area firmly within the warm sector, with rapid increase
in temperatures expected today, with those warm conditions
persisting into Saturday.

Primary Forecast Concerns:

Just how warm to go today and shower/wind evolution tonight.

Details:

All systems still a go for for a significant increase in
temperatures today with maturing southeast winds and filtered
sunshine through passing mid and high level clouds. Simple
extrapolation of the low level environment and top-down thermal
analysis supports widespread highs well into the 60s across much of
northern lower Michigan...although those same winds will keep
coastal areas of northeast lower as well as eastern upper Michigan
several degrees colder (but still well above normal) with flow
emanating of the cold Lake Huron waters. Wouldn't be at all
surprised if some locales near and south of Grand Traverse Bay made
a run at 70 or so with the added benefit of some downslope warming.
Some pretty warm record highs for today's date...dominated by both
1995 and 2012. Think will will fall a bit short of those, but
definitely a taste of some late Spring-like weather across the
Northwoods today.

And those exceedingly mild conditions persist tonight, with
increasingly gusty southeast winds and thickening clouds only
allowing temperatures to drop into the 40s and 50s. Speaking of
those winds, some pretty impressive flow not too far off the deck,
with greater than 50 knot H8 low level jet overspreading the area
tonight...and core of 40+ knot H9 centered jet focused across the
waters of northern Lake Michigan and northern Lake Huron. Expect
much of those winds to remain just that...elevated...with noted warm
air advection driven shallow inversion displayed on guidance-derived
soundings. Winds will get gusty at times, but look to remain blow
any headline criteria. Next order of business is addressing approach
and steady passage of showers within transient shot of focused
corridor of deep layer moisture convergence. Expect a rather
organized but relatively narrow band of showers to rapidly spread
southwest to northeast across the area later tonight into Saturday
morning. Axis of elevated cape appears just enough to perhaps
support a few rumbles of thunder, but overall limited instability
and that earlier mentioned stable low level environment should
preclude any severe weather concerns.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 352 AM EDT Fri Mar 14 2025

PATTERN SYNOPSIS/FORECAST:

Warm advection overtaking the central US ahead of sharp meridional
trough axis, base of which is digging eastward across the SW US with
120+kt upper jet. With anomalous upper low still spinning over
Hudson Bay...tight thermal gradient remains relatively steadfast
along the international border from the Canadian Rockies to the
Upper Great Lakes, marking the northern extent of better theta-e
advection. Largely dry flow with weak stability aloft generally out
of the Desert SW attm...with the Gulf largely closed for business as
far as the Great Lakes is concerned...as subtle upper ridge slides
through the SE US in the wake of departing disturbance over the
Carolinas. Some semblance of a front/warm front exists on the
southern extent of the warm advection from the Dakotas into the OH
Valley...generally outlining the +10C line at 850mb.

Dynamic and very unusual system to punch NNE through the MS Valley
today into Saturday...dragging an occluded front through early,
followed by redevelopment of a secondary cold front to our west in
the afternoon that should make its way into the region going into
Sunday morning. Another wave looks to travel up the shortwave trough
axis Sunday...which could bring another punch of synoptic activity
to parts of the area as we remain under cool and blustery NW
flow...perhaps cool enough to support a bit of overlake instability.
Things turn briefly quiet Sunday night...but warm advection already
looks to be in the works to start off the next work week, likely
keeping a baroclinic zone in the region for the first part of next
week...along with the potential for active weather right on into
mid/late week next week as another trough develops out across the
western/central US. Potential for our area to remain a bit closer to
the BCZ in this case, which, aside from keeping us more active,
could also lend an easier potential for cool/more normal air to seep
into the region.

Primary Forecast Concerns:

Potential for thunderstorms Saturday...Dry slot/initial round of
activity should be punching through around 12z Saturday, and think
there is potential for things to clear out enough to develop a
little bit of surface based instability at times from morning
through the early afternoon...with guidance suggesting a few hundred
joules of CAPE/MUCape are possible across northern Lower in
particular. Not expecting a ton in the way of moisture/thermal
advection through the day after the dry slot punches in...though
slightly unstable environment should linger through the day until
the reinforcing front starts to move in late. Not out of the
question some activity could try to pop in the afternoon out ahead
of this...but otherwise we may lack enough of a forcing mechanism to
trigger much additional development/organized development. Do have
concerns, though, about the amount of shear anticipated with this
system, given the intensity of winds through the low and mid levels
with this system (850 and 700mb winds approaching the 99th
percentile, climatologically)...and do have to wonder if the sheer,
well, shear will be able to generate some potential for strong to
severe activity (even strong winds without thunder) across parts of
the area Saturday during the midday/afternoon timeframe...most
likely (if it comes to fruition) toward the M-55 corridor/Saginaw
Bay where it's more likely to get warm enough long enough. By far,
though, better severe parameters look to remain well to our south.

Winds Saturday...even setting aside any potential thunder threat,
winds could be strong enough to be straight-up damaging on their
own. Still looking at potential for sustained S/SW winds of 15-25kts
during the day, which on its own could be running up the hill of
wind advisory criteria. As mentioned above...winds at 850 and 700mb
are in the 99th percentile climatologically (parent system itself
through even 700mb is on the far end of climo), signifying potential
for an unusual wind event. Certainly possible for low level jet to
be as strong as 40-50+kts or greater, which could very well mix down
during the day, especially if we break into sun. Some guidance
soundings are much more aggressive...wanting to mix down 50-60kt
winds, which may not be out of the realm of possibilities, though
probabilistic guidance attm is hesitant to run quite that high.
Confidence in gale force winds does appear to be increasing, though,
compared to last night's guidance, and strong S-SW flow up the
length of Lake Michigan does present some concerns for enhanced
winds/gusts Saturday afternoon on northern Lake Michigan. However...
noting that this scenario isn't a stereotypical warm-advection,
models-overdo-the-jet-above-the-inversion scenario which we do run
across in the spring in particular (which has busted wind forecasts
for us before), admittedly makes me ponder why some of our sounding-
based prob guidance isn't more bullish than it is, and does make me
hesitate on going too aggressive with winds attm. Certainly won't be
surprised if we do end up with stronger winds...but think this event
may not yet be as clear as we want it to be.

Return to Rain/Snow Sunday...falling temps aloft with the cold front
should become supportive of overlake instability by midday or so,
particularly for the EUP and Tip of the Mitt regions, most likely to
get scraped by the coldest air aloft (around -12C). Deep moisture
gets swept out pretty quickly Sunday morning...but think there could
be some decent rain/mix for a time with weak stability aloft moving
on out with the better moisture early. Not out of the question we
could see a quick dusting of wet snow Sunday morning, particularly
with some signals for a near-surface dry layer that could lend to
additional evaporative cooling...though not impossible a few spots
might try to flip back and forth between snow and drizzle/freezing
drizzle, noting soundings signal potential for a nice isothermal
layer warmer than the DGZ for a time Sunday morning before things
dry out more thoroughly aloft in the afternoon/evening...with
potential things may quiet right down and try to clear out for most
areas Sunday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 204 PM EDT Fri Mar 14 2025

VFR expected through through at least portions of tonight, then
again on Saturday. Band of SHRA and embedded TS will move
southwest to northeast starting AOB 08Z tonight then moving into
and through KTVC, KPLN, KAPN, and KCIU through 13Z, with local
instances of VFR CIGs. Winds aloft increase tonight aloft as
well, thus expect strong WS020 45-50KT just after 00Z through
the early portions of Saturday. Gusty south and southwest winds
will be a concern during the day on Saturday as well, with
values in the vicinity of 35 to 40 knots, locally higher.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Saturday for LHZ346>349.
     Small Craft Advisory until 5 PM EDT Saturday for LSZ321.

&&

UPDATE...JLD
SHORT TERM...MSB
LONG TERM...FEF
AVIATION...JLD
Hazardous weather outlook, Mar 14, 9:47 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1047 AM EDT Fri Mar 14 2025

MIZ016>018-020>036-041-042-086>088-095>099-151500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1047 AM EDT Fri Mar 14 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

A few thunderstorms are possible later tonight. Severe storms are
not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible Saturday. Severe storms are not
expected at this time.

Windy conditions are likely at times this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1047 AM EDT Fri Mar 14 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

A few thunderstorms are possible later tonight. Severe storms are
not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gale force wind gusts are possible at times this weekend.

A few thunderstorms are possible Saturday. Severe storms are not
expected at this time.

SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 129 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mackinac

When
March 14, 1:15 PM EST
Where
Mackinac County, 6.08 mi ENE of Charles
Measured
0.8 in hail
Reported by
Public
Coordinates
46.057, -84.565

Report of nickel size hail 7.5 miles WNW of Hessel in eastern Mackinac county.

Hail, Chippewa

When
March 14, 1:30 PM EST to 2:30 PM EST
Where
Chippewa County, 0.69 mi N of Stirlingville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.190, -84.320

Multiple reports of accumulating hail up to 0.75inch diameter between Pickford and Barbeau, MI, including report from COOP observer 2NE Pickford.

Hail, Chippewa

When
March 14, 2:13 PM EST
Where
Chippewa County, 0.96 mi E of Oak Ridge
Measured
1 in hail
Reported by
Public
Coordinates
46.280, -84.200

Report of 1 diameter hail on Neebish Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272582, 1272579, 1272580.